Secondary Logo

Journal Logo

Letter to the Editor: ACE Inhibitor Angioedema

doi: 10.1097/01.EEM.0000419539.72635.61
Letter to the Editor

Editor:

In my 25-year career, I have seen a handful or two of patients with the ACE inhibitor-induced angioedema that Dr. James Roberts described. (“A Silent Epidemic: ACE Inhibitor Angioedema,” EMN 2012;34[7]:1; http://bit.ly/MS3z2l.) All of these patients were African-American. Was this his experience, and does he have any idea why this is the case?

I love Dr. Roberts' column each month. The greatest compliment I can pay is that it changes the way I practice medicine! Keep it up.

Ralph B. Piening, MD

Isle of Palms, SC

Dr. Roberts responds: Thank you for the kind words and loyal readership. As I reported in the American Journal of Cardiology (2012;109:774), our two EDs (volume about 80,000 patients/year) saw 91 patients with ACE inhibitor angioedema over a one-year period. I thought this was rather amazing; we see it weekly, hence the report. All were African-Americans, with a slight predominance of women. This has been reported before, and this subgroup seems to be most at risk. Why this is the case is not known, but hypertension, congestive heart failure, and diabetic nephropathy, all indications for ACE inhibitors, are common in our patients in Philadelphia. I have seen a few Caucasians with the problem, but most of our ED patients are African-American, perhaps skewing the experience.

© 2012 Lippincott Williams & Wilkins, Inc.